Kansas, 2019

Hail and Damaging Winds in Kansas, August 15 to 16, 2019

August 15 to 16, 2019 · NWS ICT · 3 events in 1 county or zone

A cluster of storms affected a small portion of southeast Kansas producing low end severe thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cluster of storms affected a small portion of southeast Kansas producing low end severe thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 15, 11:14 PM CST, 11 minutes earlier.

Area forecast discussion, Aug 15, 11:14 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1214 AM CDT Fri Aug 16 2019

.UPDATE...
Issued at 1025 PM CDT Thu Aug 15 2019

A large complex of storms continues to impact northeast Kansas
late this evening. This activity will continue to propagate
southeast and may clip the northeast corner of our forecast area
across portions of southeast Kansas while much of the more robust
thunderstorm activity may remain north and east of the area. The
storms will be capable of large hail and damaging winds as they
move into portions of southeast Kansas. The latest model data
would suggest that much of central and south central Kansas could
remain dry through much if not all of the night and pops were
trended down in these areas.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 314 PM CDT Thu Aug 15 2019

Main challenge is convective trends and the resultant mesoscale
effects which will have ramifications on frontal boundary position
and additional convective episodes the next couple of days. For
this evening, a severe risk is expected to evolve across central
Kansas, where convergence will be maximized in area of strong
instability and impressive deep layer shear for mid-August. The
12z NAMnest seemed to depict this conceptually well for this
evening/overnight, taking storm complex southeastward across south
central and southeast Kansas. While mesoscale outflow will likely
drive surface boundary just south of the Kansas border by early
Friday morning, the effective boundary should evolve northward
across southern or central Kansas by Friday afternoon. Diurnal
heating and modest convergence along the front may promote
isolated/widely scattered storms in the late afternoon and early
evening. Despite somewhat weaker bulk shear, the strong buoyancy
should allow for a few strong to severe storms before sunset.
Moist, unstable upslope flow across the high Plains should foster
another complex of storms Friday night, which could ride east-
southeastward into portions of central/eastern Kansas before
exiting Saturday morning. The augmented surface boundary looks to
waver across the forecast area on Saturday before another weak
synoptic cold front drops south into Kansas on Sunday. So plan to
keep modest chance PoPs in the forecast through the weekend,
though shifting chances mainly into southeast Kansas by Sunday.

Darmofal

.LONG TERM...(Monday through Thursday)
Issued at 314 PM CDT Thu Aug 15 2019

The center of the upper ridge looks to migrate northward across
the southern Rockies with minor perturbations around the ridge
perhaps drifting into Kansas. Typical Summer-time heat will
continue across the area with chances for organized precip rather
smallish.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1206 AM CDT Fri Aug 16 2019

A complex of storms will impact southeast Kansas through 2-3 AM
before exiting south and east of the area. A southwestward moving
outflow boundary may be a focus for some additional updrafts, but
confidence in this is low as H7 temperatures are progged to
increase as we move through the night. Some transient IFR and
perhaps LIFR will be possible at KCNU as the line of storms move
through. A narrow zone of MVFR cigs may also develop on the
backside of the MCS in a moist upslope flow regime. The MVFR cigs
may impact KRSL, KGBD and KSLN through much of the night before
mixing out early on Fri. After a lull during the day on Fri, other
storms may roll eastward off of the high plains impacting the area
tomorrow evening and tomorrow night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  93  73  94 /  20  10  40  20
Hutchinson      68  92  70  94 /  20  20  50  20
Newton          68  91  71  93 /  20  20  50  20
ElDorado        70  91  72  92 /  20  20  40  20
Winfield-KWLD   70  94  74  94 /  10  10  30  20
Russell         65  88  67  92 /  30  10  50  10
Great Bend      66  90  68  93 /  20  10  50  10
Salina          67  89  69  93 /  40  20  50  20
McPherson       67  90  69  93 /  20  20  50  20
Coffeyville     73  92  73  93 /  30  20  20  20
Chanute         71  90  72  92 /  40  20  40  30
Iola            70  89  71  91 /  40  20  40  30
Parsons-KPPF    72  90  73  92 /  30  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...MWM
SHORT TERM...KED
LONG TERM...KED
AVIATION...MWM
Hazardous weather outlook, Aug 15, 3:01 PM CST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
401 PM CDT Thu Aug 15 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
401 PM CDT Thu Aug 15 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a risk for severe thunderstorms this evening across
central Kansas with the potential for very large hail in excess of
two inches in diameter and damaging winds to 75 mph. A brief
tornado is also possible until dark. As the storms move into south
central and southeast Kansas later in the evening and overnight, the
risk for very large hail is expected to diminish, though hail up to
quarter size is still possible as well as damaging winds of 60 to
70 mph. Minor lowland flood is also possible across the area this
evening and overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic chances for thunderstorms will continue through the
weekend. Strong to severe storms are possible from late Friday
afternoon through Friday night with a few strong storms possible
again Saturday afternoon and evening.

Heat indices will hover around 100 degrees during the afternoon
hours from Saturday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening, mainly along and north
of a Kingman to Wichita to Chanute line.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 15, 10:15 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
1115 PM CDT Thu Aug 15 2019

KSZ053-160445-
Chase KS-
1115 PM CDT Thu Aug 15 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Chase County in east central Kansas...

* Until 1145 PM CDT.

* At 1112 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Bushong, or 12 miles east of
  Council Grove...moving southeast at 40 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Saffordville.

A Tornado Watch remains in effect until midnight CDT for east central
Kansas.

LAT...LON 3830 9635 3849 9655 3852 9651 3852 9635
TIME...MOT...LOC 0414Z 318DEG 36KT 3860 9628

METZGER

The radar

The Topeka radar (KTWX), 140 km away, was scanning. The volume nearest the first event began at 05:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Allen

When
August 15, 11:25 PM CST to 11:26 PM CST
Where
Allen County, Iola
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.920, -95.400

Reported by local law enforcement.

Thunderstorm Wind, Allen

When
August 15, 11:30 PM CST to 11:31 PM CST
Where
Allen County, Iola
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.920, -95.400

Tree damage was noted across the town of Iola.

Hail, Allen

When
August 16, 12:16 AM CST to 12:17 AM CST
Where
Allen County, 0.88 mi SW of Humboldt
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.810, -95.440

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852025, 852026, 852027.